Gentamicin and Tobramycin are both part of a class of powerful and affordable antibiotics, aminoglycosides. These drugs are delivered intravenously to patients with severe infections, and are very effective when the proper dose is administered and patients are monitored by a medical professional. It has been found that high dosages and extended use of these powerful antibiotics can result in serious injury in patients.
Gentamicin has been in commercial production for over fifty years. While it was the first and only antibiotic available to treat infections, negative side effects were noticed almost immediately. Because of the low cost and effectiveness in proper dosages, doctors and healthcare providers continue to frequently prescribe gentamicin and tobramycin to patients across the United States.
Symptoms and Side Effects
Problems can arise when a patient receives too high of a dosage of gentamicin and tobramycin, resulting in poisoning of the patient. Because some patients are very sick (in many cases they are bed-bound) at the time of their dosage, their overdose symptoms are often misdiagnosed or mistaken for normal ailments associated with their illnesses.
Bouncing Vision (Oscillopsia)
Serious side effects, including bouncing vision, can occur in patients who have received the wrong dosage of gentamicin or tobramycin. Bouncing vision, or oscillopsia, occurs when the vestibular system is damaged. The patient’s visual field is interrupted by bouncing, jerky movements. This side effect can permanently limit a person’s ability to drive, read, and/or focus.
Impaired Concentration and Memory
Along with damage to the vestibular system, patients who have been poisoned by gentamicin or tobramycin often experience difficultly concentrating, as well as memory loss. This can result in a feeling of “brain fog” that can seriously affect a person’s life. What were once easy tasks suddenly become difficult and confusing.
Another severe side effect of long term and high-dose gentamicin use is damage to the kidneys, which help the body filter out toxins. Patients receiving gentamicin can experience progressive failure, and eventual complete failure of the kidneys.
Your Legal Options
To minimize damage caused by gentamicin overdose or tobramycin overdose, use of the antibiotic should be monitored by a medical professional. If you or a loved one’s gentamicin or tobramycin dosage has not been properly administered or monitored, you may begin to experience the severe side effects detailed above and more. If this happens, you should report symptoms immediately to your physician, nurse, or pharmacist.
If you have experienced severe side effects due to gentamicin or tobramycin poisoning, you have legal options. Our attorneys are currently reviewing the cases of individuals whose medication was not properly administered or monitored by medical professionals. We urge you to contact us today if you or a loved one has been experienced gentamicin or tobramycin poisoning.